Valium is a prescription medication that can cause tolerance, dependency, and potentially dangerous withdrawal symptoms. It’s in a class of drugs called benzodiazepines and a larger category of drugs called central nervous system depressants. Benzodiazepines like Valium are capable of causing intense withdrawal symptoms that can even be life-threatening without medical treatment.
Learn more about Valium withdrawal, its symptoms, and how it can be treated.
Valium Withdrawal Symptoms
Valium withdrawal causes symptoms that are consistent with other benzodiazepines.
As you build up a chemical dependence on Valium, your brain will start to rely on the drug to maintain normal chemical balance. If you stop using the drug or cut back, your brain chemistry will become unbalanced, and you’ll start to feel uncomfortable symptoms.
As a benzo, Valium may cause your brain to adapt to it by increasing chemicals that cause nervous system excitability that continues to be suppressed by the drug. When you stop using or cut back, your nervous system will become unbalanced and overexcited. Getting used to a high dose and then quitting abruptly can even be life-threatening. Symptoms can be both physical and psychological.
Here are some of the common and severe symptoms of Valium withdrawal:
- Chest pains
- Changes in heart rate
- Changes in blood pressure
- Panic attacks
Seizures and a condition called delirium tremens are the most dangerous symptoms of Valium withdrawal. They can lead to deadly medical complications without immediate medical treatment. These extreme symptoms are more common when you quit suddenly or if you’ve gone through depressant withdrawal before.
Withdrawing from depressants can cause long-lasting changes in the brain through a neurological phenomenon called kindling. Kindling is when neurological changes make it more likely for you to experience more severe withdrawal symptoms after going through a depressant withdrawal before, even if you were dealing with a different depressant like alcohol.
What Are the Stages of the Valium Withdrawal Timeline?
The Valium withdrawal timeline that you experience can depend on a few factors that are specific to your history with the drug. The length of time you were dependent on the drug, the dose of Valium you were used to and the size of your most recent dose, can all play a part in influencing your drug timeline. The longer you were dependent on Valium, the more likely you are to experience symptoms more quickly if you quit cold turkey.
Though your timeline might be different from someone else’s, it may follow a general pattern.
Here’s what might happen if you quit using Valium cold turkey:
- 72 hours. Valium has a long elimination half-life. The drug can stay in your system before being reduced to half of its original concentration for around 50 hours. That means you may go for a long time before you experience your first withdrawal symptoms. You can start to feel symptoms after 24 hours, but they are likely to show up within 72 hours of your last dose. Symptoms may start similarly to a hangover, with headaches, difficulty concentrating, and powerful drug cravings.
- One week. Within a week, your symptoms will hit their peak, which is when they are at their most intense. Peak symptoms can be the most dangerous if you’re going through withdrawal on your own. Valium withdrawal can cause insomnia, tremors, seizures, delirium, sweating, nausea, muscle pain, and panic.
- Two Weeks. After their peak, your symptoms will start to disappear. By the second week, most of your physical symptoms will begin to dissipate first. However, psychological symptoms, insomnia, and anxiety may persist for longer than other symptoms.
- One Month. After your initial withdrawal phase, depressants like Valium can cause what’s called post-acute withdrawal (PAWS). PAWS refers to uncomfortable symptoms that can occur after you’ve gone through your initial detox. Symptoms can appear seemingly out of nowhere for the next few weeks to months. These symptoms can include mood swings, depression, insomnia, dizziness, drug cravings, and short-term memory loss.
Why Should I Detox?
Central nervous system depressants are unique among other common drugs of abuse. They can cause life-threatening symptoms during withdrawal. These symptoms are treatable and are typically avoided altogether during medical detox.
Seizures are one of the most dangerous effects of Valium withdrawal. Though they are not typically deadly on their own. They can cause serious injuries, especially if you go through a seizure while standing, walking, driving, or in some other dangerous position. Withdrawal can also cause delirium tremens, which can be deadly on its own.
Delirium tremens is characterized by the sudden onset of severe confusion, panic, tremors, chest pains, and hallucinations. Sometimes it’s accompanied by seizures, bursts of energy, and catatonia. Without treatment, delirium tremens can cause heart failure, coma, or death. Treatment and monitoring can significantly limit the risk of life-threatening symptoms of Valium withdrawal.
Medical detox involves 24-hour medically managed service. Medical professionals will help you avoid dangerous symptoms, and they will work to limit discomfort and other symptoms. If you start to feel withdrawal symptoms after taking Valium or any other depressant, you should speak to your doctor immediately. The safest way to get through withdrawal symptoms is in a hospital setting or in medical detox.
What Is the Next Treatment Step?
After you complete detox, you may need to move on to the next level of care in addiction treatment. According to the National Institute on Drug Abuse (NIDA), detox is an important step in treatment, but it’s not enough to facilitate long-lasting recovery from a severe substance use disorder.
If you have become addicted to Valium, you may need to move onto inpatient or outpatient treatment after detox. Addiction treatment involves a combination of biomedical, psychological, and social therapies that address underlying issues and help develop relapse prevention strategies.
If you have ongoing medical needs, you may continue in an inpatient or residential program that offers 24-hour monitoring and access to care. If you don’t have high-level medical or psychological needs, you may move onto an intensive outpatient or outpatient program. There, you will be able to get the help you need while still living at home. After treatment, it’s important to stay committed to recovery and aftercare programs can help to connect you to community resources.